Affordable Access

Heparin-induced thrombocytopenia in the critical care setting: diagnosis and management.

Authors
  • 1
Type
Published Article
Journal
Critical Care Medicine
0090-3493
Publisher
Ovid Technologies (Wolters Kluwer) - Lippincott Williams & Wilkins
Publication Date
Volume
34
Issue
12
Pages
2898–2911
Identifiers
PMID: 17075368
Source
Medline

Abstract

HIT is a clinicopathologic syndrome characterized by thrombocytopenia (>/=50% from baseline) that typically occurs between days 5 and 14 after initiation of heparin. This temporal profile suggests a possible diagnosis of HIT, which can be supported (or refuted) with a strong positive (or negative) laboratory test for HIT antibodies. When considering the diagnosis of HIT, critical care professionals should monitor platelet counts in patients who are at risk for HIT and carefully evaluate for, a) temporal features of the thrombocytopenia in relation to heparin exposure; b) severity of thrombocytopenia; c) clinical evidence for thrombosis; and d) alternative etiologies of thrombocytopenia. Due to its prothrombotic nature, early recognition of HIT and prompt substitution of heparin with a direct thrombin inhibitor (e.g., argatroban or lepirudin) or the heparinoid danaparoid (where available) reduces the risk of thromboembolic events, some of which may be life-threatening.

There are no comments yet on this publication. Be the first to share your thoughts.

Statistics

Seen <100 times
0 Comments
F